Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 495, NWS Norman, OK

October 13, 2012Jackson County, Oklahoma; Hardeman County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Oct 13, 2012, 1:26 PM CDT for Jackson County, Oklahoma; Hardeman County, Texas. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 13, 2012, 1:26 PM CDT (18:26 UTC)
Expired
Oct 13, 2012, 2:15 PM CDT
In force
49 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Jackson County, OK, Hardeman County, TX

What was reported inside it

TimeReportWhereRemark
Oct 13, 2:00 PM CDTTSTM WND GST 583 S Altus, OKPOWER LINES DOWN IN ALTUS. PART OF ATWOODS SIGN DAMAGED IN ALTUS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 13, 1:00 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 6.4 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2012-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1191 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2012-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1191 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
559 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
1.3
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

201 
WUUS54 KOUN 131826
SVROUN
OKC065-TXC197-131915-
/O.NEW.KOUN.SV.W.0495.121013T1826Z-121013T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
126 PM CDT SAT OCT 13 2012

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL HARDEMAN COUNTY IN NORTHERN TEXAS...
  JACKSON COUNTY IN SOUTHWEST OKLAHOMA...

* UNTIL 215 PM CDT

* AT 123 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL
  AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
  NEAR QUANAH...MOVING NORTHEAST AT 40 MPH. OTHER STRONG TO SEVERE 
  STORMS WERE LOCATED FROM ELDORADO TO ALTUS AND BLAIR.

* LOCATIONS IMPACTED INCLUDE...
  ALTUS...QUANAH...BLAIR...OLUSTEE...ELDORADO...MARTHA...ELMER...
  ALTUS AIR FORCE BASE...GOODLETT AND FRIENDSHIP. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3451 9970 3451 9967 3454 9967 3481 9934
      3467 9909 3414 9982 3428 9997
TIME...MOT...LOC 1823Z 228DEG 34KT 3434 9975 

$$
1 follow-up statement
927 
WWUS54 KOUN 131846
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
146 PM CDT SAT OCT 13 2012

TXC197-131854-
/O.CAN.KOUN.SV.W.0495.000000T0000Z-121013T1915Z/
HARDEMAN TX-
146 PM CDT SAT OCT 13 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL HARDEMAN COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS 
WEAKENED/MOVED OUT OF THE WARNED AREA. 

LAT...LON 3451 9970 3451 9967 3454 9967 3481 9934
      3467 9909 3442 9947 3445 9977
TIME...MOT...LOC 1844Z 233DEG 36KT 3445 9954 

$$

OKC065-131915-
/O.CON.KOUN.SV.W.0495.000000T0000Z-121013T1915Z/
JACKSON OK-
146 PM CDT SAT OCT 13 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM
CDT FOR CENTRAL JACKSON COUNTY...

AT 142 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
ELDORADO...MOVING NORTHEAST AT 40 MPH. ANOTHER SEVERE STORM WAS
LOCATED JUST WEST OF FRIENDSHIP.  

LOCATIONS IMPACTED INCLUDE...
ALTUS...BLAIR...OLUSTEE...ELDORADO...MARTHA...ALTUS AIR FORCE BASE
AND FRIENDSHIP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3451 9970 3451 9967 3454 9967 3481 9934
      3467 9909 3442 9947 3445 9977
TIME...MOT...LOC 1842Z 233DEG 36KT 3445 9954 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 6:48 AM CDT, 6 hours 38 minutes earlier.

Area forecast discussion, Oct 13, 6:48 AM CDT, 6 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
648 AM CDT SAT OCT 13 2012

.AVIATION...
13/12Z TAFS...MVFR-VFR CONDITIONS EXPECTED MOST OF FORECAST
PERIOD...WITH IFR RESTRICTIONS NEAR TSRA. SCATTERED TSRA WILL OCCUR
ACROSS KGAG/KWWR/KPNC TERMINALS EARLY IN FORECAST PERIOD WITH THE
POSSIBILITY OF STORMS MOVING INTO SOUTHWEST OKLAHOMA WESTERN NORTH
TEXAS TERMINAL SITES THIS MORNING. WILL FORECAST MOST OF IMPACTS
THIS AFTERNOON INTO EARLY AFTERNOON ACROSS TERMINALS FROM KSPS-KOKC-
KPNC AS MAIN CONVECTIVE LINE PROGD ALONG-AHEAD OF DRYLINE. CLEARING
SKIES AND WESTERLY WIND BY 06Z AND BEYOND.

&&

.DISCUSSION...
SCATTERED TO NUMEROUS SEVERE THUNDERSTORMS STILL EXPECTED
TODAY...PRIMARILY THIS AFTERNOON AND EVENING. CURRENTLY...STRONG
STORMS OVER PANHANDLES MAY SKIRT NORTHWEST PORTIONS OF OKLAHOMA
EARLY THIS MORNING BUT SEVERE WEATHER APPEARS UNLIKELY. PLUME OF
STEEPER LAPSE RATES WILL MOVE OVER THE REGION IN THE 15Z-21Z
TIMEFRAME WHICH WILL PROVIDE ENVIRONMENT FOR RAPID DEVELOPMENT OF
STRONG AND POSSIBLY SEVERE STORMS. PROBLEM IS WHAT WILL BE A
FOCUSING MECHANISM WITH WARM FRONT WELL NORTH OF OKLAHOMA AND
DRYLINE WELL WEST OF CWA. ALL MODELS HAVE QPF SIGNAL TOWARD AND
JUST AFTER 18Z SO CANNOT IGNORE POSSIBILITY OF SCATTERED STORM
DEVELOPING IN BROAD WAA REGIME AND MOIST-UNCAPPED ATMOSPHERE.
HOWEVER... BEST OVERALL FORCING AND CHANCE FOR ORGANIZED SEVERE
WEATHER EXPECTED AFTER 21Z NEAR/EAST OF DRYLINE WHEN MAIN UPPER
TROF PUSHES IN. ALTHOUGH DISCRETE SUPERCELLS APPEAR POSSIBLE WE
STILL ANTICIPATE A QUICK EVOLUTION INTO A SQUALL LINE AND PROVIDE
MAIN CONCERN FOR BOWING SEGMENTS/DAMAGING WINDS. STORM CHANCES
WILL END FROM WEST TO EAST BEGINNING MID-LATE AFTERNOON FAR
WESTERN OKLAHOMA AND EXITING SOUTHEAST PARTS OF OKLAHOMA TOWARD OR
JUST AFTER MIDNIGHT.

MUCH DRIER AIR WILL FILTER IN BUT WE ARE NOT EXPECTED TO COOL OFF
DRAMATICALLY. NEXT FRONT WILL PASS THROUGH REGION MIDDLE OF NEXT
WEEK BUT IT LOOKS LIKE STORM CHANCES WILL REMAIN FAIRLY LOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  82  53  81  53 /  80  60   0   0
HOBART OK         81  51  82  51 /  60  20   0   0
WICHITA FALLS TX  85  56  83  54 /  60  60   0   0
GAGE OK           80  47  81  43 /  60  10   0   0
PONCA CITY OK     81  53  79  48 /  80  60   0   0
DURANT OK         81  61  82  54 /  40  90   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

04/11
Hazardous weather outlook, Oct 13, 11:45 AM CDT, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1145 AM CDT SAT OCT 13 2012

OKZ004>048-050>052-TXZ083>090-141000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1145 AM CDT SAT OCT 13 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON THROUGH TONIGHT
ACROSS OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE MAIN RISK AREA IS ALONG AND EAST OF A LINE FROM WAYNOKA TO SAYRE
AND HOLLIS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE FROM 4 PM THROUGH
3 AM.

IMPACTS...
THE MAIN THREATS WILL BE DAMAGING WIND GUSTS IN EXCESS OF 70 MPH AND
HAIL UP TO THE SIZE OF GOLFBALLS.

IF DISCRETE SUPERCELL STORMS ARE ABLE TO DEVELOP AND PERSIST...THERE
WILL BE AN ADDITIONAL THREAT OF TENNIS BALL SIZED HAIL AND A FEW TORNADOES.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
OKLAHOMA AND WESTERN NORTH TEXAS SHOULD PLAN FOR SEVERE WEATHER
OPERATIONS.

DISCUSSION...
SCATTERED MAINLY ELEVATED THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS
THE EASTERN TWO-THIRDS OF OKLAHOMA THROUGH THE EARLY TO MID AFTERNOON.
THE STRONGER STORMS MAY PRODUCE SMALL HAIL ALONG WITH BRIEF HEAVY RAINFALL.

BY LATE AFTERNOON...WIDELY SCATTERED SEVERE STORMS MAY DEVELOP ACROSS
WESTERN OKLAHOMA AS A DRYLINE ADVANCES EAST. STRONG DEEP LAYER SHEAR
AND MODERATE INSTABILITY WILL FAVOR THE DEVELOPMENT OF SUPERCELLS.

BY EARLY TO LATE EVENING...IT IS POSSIBLE THAT A LINE OF STORMS WILL
QUICKLY DEVELOP AS UPPER LEVEL FORCING INCREASES.  THE MAIN SEVERE
WEATHER RISK WITH THE LINE OF STORMS WILL BE DAMAGING WINDS
AND LARGE HAIL.  THE LINE OF STORMS SHOULD CLEAR SOUTHEAST OKLAHOMA
DURING THE EARLY MORNING HOURS AND THE RISK OF SEVERE WEATHER WILL
END.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY OCT 14.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
PRIMARILY QUIET WEATHER WILL BE ON TAP FROM SUNDAY THROUGH MID WEEK
AS HIGH PRESSURE SPREADS ACROSS THE REGION. OUR NEXT CHANCE FOR
THUNDERSTORMS WILL ARRIVE WEDNESDAY NIGHT AS AN UPPER
LEVEL DISTURBANCE AND COLD FRONT MOVE THROUGH THE REGION.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM SUNDAY.

In the hours before

Special weather statement, Oct 13, 1:00 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
100 PM CDT SAT OCT 13 2012

OKZ033>036-TXZ083-084-131830-
HARMON OK-GREER OK-KIOWA OK-JACKSON OK-HARDEMAN TX-FOARD TX-
100 PM CDT SAT OCT 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HARMON...
SOUTHEASTERN GREER...SOUTHWESTERN KIOWA...JACKSON...HARDEMAN AND
NORTHWESTERN FOARD COUNTIES UNTIL 130 PM CDT...

AT 1254 PM CDT...WIDELY SCATTERED THUNDERSTORMS WERE BEGINNING TO
FORM ACROSS SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS.  STORM
INTENSITY IS INCREASING AND WARNINGS MAY BE REQUIRED.  A STRONG
THUNDERSTORM WAS LOCATED 9 MILES EAST OF SWEARINGEN.
ANOTHER STORM WAS DEVELOPING NORTH OF QUANAH AND BLAIR.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
ALTUS...HOBART...QUANAH...BLAIR...OLUSTEE...ELDORADO...DUKE...
ROOSEVELT...MARTHA...ELMER...COOPERTON...ALTUS AIR FORCE BASE...
GOODLETT...TOM STEED RESERVOIR...HUMPHREYS...WARREN...FRIENDSHIP...
HESTER AND LAZARE.

LAT...LON 3422 10000 3441 10000 3509 9904 3494 9876
      3445 9936 3446 9937 3438 9944 3439 9947
      3435 9947 3393 9998 3424 10001
TIME...MOT...LOC 1754Z 240DEG 49KT 3416 9998

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 1:00 PM CDTSpecial Weather StatementOUNJackson, Kiowa30 min
Oct 13, 1:54 PM CDTSpecial Weather StatementOUNKiowa21 min
Oct 13, 2:10 PM CDTSevere Thunderstorm WarningOUNCaddo, Jackson, Kiowa, Washita35 min
Oct 13, 2:43 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Canadian, Kiowa, Washita47 min
Oct 13, 3:05 PM CDTSpecial Weather StatementOUNKiowa40 min
Oct 13, 3:14 PM CDTSevere Thunderstorm WarningOUNCaddo, Canadian, Grady, Kingfisher, Logan, Oklahoma46 min
Oct 13, 3:16 PM CDTSpecial Weather StatementOUNComanche44 min
Oct 13, 3:27 PM CDTSevere Thunderstorm WarningOUNCaddo, Canadian, Grady48 min
Oct 13, 3:31 PM CDTSpecial Weather StatementOUNPontotoc29 min
Oct 13, 3:34 PM CDTSevere Thunderstorm WarningOUNHughes, Pontotoc, Seminole27 min
Oct 13, 3:58 PM CDTSpecial Weather StatementOUNComanche47 min
Oct 13, 4:01 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Tillman59 min
Oct 13, 4:10 PM CDTSevere Thunderstorm WarningOUNCaddo, Canadian, Grady65 min
Oct 13, 4:23 PM CDTSpecial Weather StatementOUNLincoln, Payne22 min
Oct 13, 4:36 PM CDTSpecial Weather StatementOUNCleveland24 min
Oct 13, 5:05 PM CDTSpecial Weather StatementOUNOklahoma25 min
Oct 13, 5:12 PM CDTSpecial Weather StatementOUNJefferson63 min
Oct 13, 5:27 PM CDTSevere Thunderstorm WarningOUNCarter, Jefferson, Love, Murray, Stephens63 min
Oct 13, 5:49 PM CDTSpecial Weather StatementOUNLincoln, Oklahoma26 min
Oct 13, 6:09 PM CDTSevere Thunderstorm WarningOUNAtoka, Carter, Coal, Garvin, Johnston, Love and 3 more66 min
Oct 13, 6:43 PM CDTSpecial Weather StatementOUNCotton, Stephens32 min
Oct 13, 6:47 PM CDTSpecial Weather StatementOUNCleveland43 min
Oct 13, 6:54 PM CDTSpecial Weather StatementOUNCleveland36 min
Oct 13, 2:25 PM CDTSpecial Weather StatementOUNKnox, Wilbarger35 min
Oct 13, 2:49 PM CDTSevere Thunderstorm WarningOUNBaylor, Knox56 min
Oct 13, 3:11 PM CDTSpecial Weather StatementOUNWichita34 min
Oct 13, 3:39 PM CDTSpecial Weather StatementOUNBaylor51 min
Oct 13, 3:51 PM CDTSpecial Weather StatementOUNWichita39 min
Oct 13, 4:05 PM CDTSpecial Weather StatementOUNArcher, Clay40 min
Oct 13, 4:13 PM CDTSevere Thunderstorm WarningOUNArcher, Clay, Wichita62 min
Oct 13, 4:34 PM CDTSevere Thunderstorm WarningOUNArcher, Baylor56 min
Oct 13, 4:46 PM CDTTornado WarningOUNArcher, Clay, Wichita44 min
Oct 13, 4:46 PM CDTTornado WarningOUNArcher, Clay, Wichita30 min
Oct 13, 5:44 PM CDTSpecial Weather StatementOUNArcher46 min
Oct 13, 6:38 PM CDTSevere Thunderstorm WarningOUNArcher, Clay40 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2012Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.